select search filters
briefings
roundups & rapid reactions
factsheets & briefing notes
before the headlines
Fiona fox's blog

expert reaction to study investigating statins, adverse events, and the ‘nocebo effect’

Publishing in The Lancet researchers investigate the potential adverse events of statin therapy. The study is an analysis of 26 types of side effects including erectile dysfunction, muscle-related symptoms, sleep disturbance and cognitive impairment and reports that cases of muscle pain and weakness are unlikely to be directly cause by statins, but may instead be due to the so-called nocebo effect.

 

Prof. Liam Smeeth, Head of the Department of Non-Communicable Disease, London School of Hygiene & Tropical Medicine, said:

“This is an important study because it provides strong evidence that statins do not cause any more muscle symptoms than placebo tablets that contain no statin.  A really interesting and important finding is that once patients and their doctors knew whether they were taking a statin or a placebo, people taking statins did report muscle adverse effects more commonly.

“This does not suggest that the patients’ muscle symptoms were not real in some way. However, what it does suggest is that people knowing they were taking a statin increased the frequency of muscle symptoms. Although we cannot be certain, this strongly suggest that people’s expectations that statins cause muscle problems increased their muscle symptoms. The widespread reporting that statins commonly cause muscle symptoms appears to have led to an increase in muscle symptoms.

“This really matters because there is evidence to suggest that many people stop taking statins in part due to concerns about muscle symptoms. Statins reduce the risk of a heart attack or stroke by one third or more, but only while people keep taking them. This study strongly suggests many people may be needlessly stopping statins – thereby increasing their risk of having a heart attacks and strokes. It also emphasises the need for responsible reporting of possible drug adverse effects: exaggerated claims of side effects that are not based on real scientific evidence has led to patient harm.”

 

Dr Amitava Banerjee, Senior Clinical Lecturer in Clinical Data Science and Honorary Consultant Cardiologist, UCL, said:

“This is an important, robust, double-blind, randomised controlled trial, which minimises bias and confounding. In other words, people were randomly allocated atorvastatin or placebo, and both patients and researchers were unaware of which treatment they were taking. After 3 years in the trial, individuals were followed up for two further years where they knew whether they were taking atorvastatin.

“For muscle-related symptoms, there was no difference between statin and placebo during the trial phase, suggesting that atorvastatin does not cause significant muscle-related symptoms. During the further follow-up phase, which was not randomised, individuals taking atorvastatin reported 41% more muscle-related side-effects than those not taking statins (1.26% vs 1.00% per year respectively). The fact that this difference was not seen during the randomised trial phase is highly suggestive of a “nocebo” effect, where patients perceive harm based on their expectation of harm if they knew they were taking a statin. This is the opposite of the “placebo effect”, where patients perceive benefit based on their expectations about a drug. Nocebo effects are well-documented in perception of pain, and statins would not be unique in this respect.

“The take home message is that muscle pain is very common, but far less commonly caused by statins. A lot of the pain people report while on statins is influenced by their expectation of pain. They may be attributing pain from other causes to their statins. If you are at high risk of cardiovascular disease or have had a heart attack or stroke and a statin is recommended, fear of muscle-related side effects alone should not prevent you taking a statin. A statin and any drugs should be alongside a healthy lifestyle, including stopping smoking, taking regular exercise, a balanced diet and stress reduction. If you do have muscle pains after commencing and continuing statin therapy, you should seek medical attention.

“There are some important limitations for this research. First, this study only considers one statin (atorvastatin). Two other commonly used statins in the UK are simvastatin and rosuvastatin and further study is required in these statins. Second, this is a primary prevention trial, i.e. in people who are at risk (e.g. smokers, diabetics, high blood pressure) but have not had a heart attack. The dose of atorvastatin is low (10mg) and therefore we cannot generalise the results to use of statins in people who have had heart attack or stroke (‘secondary prevention’) where higher doses (typically 80mg of atorvastatin). Third, this is research based in the UK and Scandinavia and the results are not necessarily applicable to other populations, especially other ethnic groups. Finally, the trial was conducted 15 years ago. There have been changes in the proportion of individuals who are taking statins, increasing age and comorbidities in the population with potential for interactions with other drugs which an individual may be taking. All this further research is necessary before we start changing side effect leaflets for statins.”

 

* ‘Adverse events associated with unblinded, but not with blinded, statin therapy in the Anglo-Scandinavian Cardiac Outcomes Trial—Lipid-Lowering Arm (ASCOT-LLA): a post-hoc analysis of a randomised double-blind placebo-controlled trial and its non-randomised non-blind extension phase’ by Gupta et al. published in The Lancet on Tuesday 2 May.

 

All our previous output on this subject can be seen at this weblink: http://www.sciencemediacentre.org/?s=statins&cat

 

Declared interests

Dr Amitava Banerjee: No conflicts of interest.

Prof Liam Smeeth: Professor Smeeth reports grants from Wellcome Trust, MRC, NIHR, and the EU and personal fees from GSK and Astra Zeneca for advisory work unrelated to statins. He is a Trustee of the British Heart Foundation.He is the principal investigator of the NIHR funded StatinWise trial established to investigate whether statins cause muscle symptoms.

in this section

filter RoundUps by year

search by tag